Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 24, NWS Columbia, SC

April 20, 2015Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 20, 2015, 9:13 PM EDT for Edgefield County, McCormick County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2015, 9:13 PM EDT (01:13 UTC)
Expired
Apr 20, 2015, 9:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 98 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:17 PM EDTHAIL 18 Ne Willington, SCPUBLIC REPORT OF QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:36 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS52 KCAE 210113
SVRCAE
SCC037-065-210145-
/O.NEW.KCAE.SV.W.0024.150421T0113Z-150421T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 945 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF MCCORMICK...OR 12 MILES SOUTH OF ABBEVILLE...AND
  MOVING EAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCCORMICK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3408 8249 3406 8245 3407 8233 3398 8230
      3402 8224 3398 8220 3398 8217 3399 8215
      3399 8205 3396 8204 3396 8202 3387 8204
      3395 8255
TIME...MOT...LOC 0113Z 270DEG 33KT 3402 8238

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 7:53 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 20, 7:53 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
753 PM EDT MON APR 20 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SCATTERED
STRONG THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THE FRONT
WILL PUSH EAST OF THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL
BUILD OVER THE AREA TUESDAY...BRINGING FAIR AND DRIER CONDITIONS.
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT
OR EARLY THURSDAY WITH LIMITED MOISTURE. THE NEXT SIGNIFICANT
STORM SYSTEM WILL MOVE INTO THE AREA BY THE WEEKEND WITH A HIGHER
CHANCE FOR SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
COLD FRONT CONTINUES TO MOVE INTO THE AREA FROM THE
UPSTATE...HOWEVER MUCH OF THE CONVECTION FROM EARLIER THIS
AFTERNOON HAS DISSIPATED. SOME SHOWERS AND THUNDERSTORMS ARE
APPROACHING LINCOLN AND MCCORMICK COUNTIES AND THESE CELLS ARE
CURRENTLY WELL BELOW SEVERE LIMITS. WITH THE HISTORY OF THE
THUNDERSTORMS IN THE UPSTATE AND GOOD SHEAR AHEAD OF THE FRONT
THUNDERSTORMS WHICH DEVELOP COULD BECOME SEVERE...AS SUCH TORNADO
WATCH 91 WILL REMAIN IN PLACE THROUGH 10PM FOR THE NORTHERN AND
WESTERN MIDLANDS. WILL REEVALUATE THE WATCH OVER THE NEXT HOUR AND
COORDINATE WITH SPC FOR POTENTIAL EARLY CANCELLATION OF THE WATCH.
EXPECT A FEW SHOWERS AND THUNDERSTORMS TO REMAIN POSSIBLE OVER
THE NEXT COUPLE OF HOURS AS THE FRONT CROSSES THE AREA WITH
CLEARING SKIES OVERNIGHT AS THE FRONT PUSHES OFFSHORE. WITH THE
CLEARING SKIES OVERNIGHT LOWS WILL FALL INTO THE MIDDLE TO UPPER
50S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AN AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY. THE
AIR MASS WILL BE MUCH DRIER. ANOTHER WEAK FRONT MOVES THROUGH THE
AREA THURSDAY. MODEL POPS UP A BIT...SO RAISED POPS...ALTHOUGH
FAST MOVING SYSTEM WITH LIMITED MOISTURE. TEMPERATURES COOL DOWN
INTO THE MIDDLE 70S ON TUESDAY...THEN SLOWLY MODERATE INTO THE
UPPER 70S BY THURSDAY. WITH THE DRY AIR IN PLACE...BOTH HIGHS AND
LOWS WILL BE MORE COMFORTABLE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LOW PRESSURE WILL MOVE TOWARDS THE REGION FRIDAY...THEN MOVE
THROUGH DURING THE DAY SATURDAY. RAIN CHANCES WILL INCREASE FRIDAY
NIGHT INTO SATURDAY...WITH THE GREATEST CHANCES BEING SATURDAY.
DRIER CONDITIONS RETURN AGAIN BY SUNDAY WITH MOISTURE SOUTH OF THE
AREA. INCREASING MOISTURE MONDAY...BUT DEEPER MOISTURE SHOULD
REMAIN SOUTH OF THE AREA NEAR STALLED FRONT ALONG GULF COAST. TEMPERATURES
NEAR NORMAL.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

COLD FRONT HAS MOVED INTO THE UPSTATE WITH SHOWERS AND
THUNDERSTORMS STRUGGLING TO MOVE ACROSS THE MOUNTAINS. AS SUCH
HAVE REMOVED MENTION OF THUNDER FROM ALL TAF SITES AND REMAINED
WITH VCSH. WITH THE LIMITED NATURE OF CONVECTION WILL MONITOR AND
UPDATE TAFS SHOULD CONVECTION IMPACT A TAF SITE. COLD FRONT WILL
CROSS THE TAF SITES BY 06Z WITH DRIER AIR MOVING IN AND CLOUDS
DISSIPATING. WINDS WILL BE SOUTHWESTERLY THROUGH THE EARLY
MORNING HOURS...THEN VEER TO WESTERLY FOR THE REMAINDER OF THE
PERIOD.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY AS A FRONT CROSSES THE REGION.

&&

.HYDROLOGY...
POSSIBLE RIVER FLOODING WILL OCCUR THROUGH THE WEEK DUE TO THE
HEAVY RAINFALL THAT HAS FALLEN IN THE UPSTATE AND CENTRAL
MIDLANDS. IN ADDITION...BRIEF PERIODS OF FLOODING MAY BE POSSIBLE
ON AREA RIVERS DUE TO DAM OPERATIONS AND RELEASES THROUGH THE
WEEK...ESPECIALLY ALONG THE CONGAREE RIVER.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 20, 4:36 PM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT MON APR 20 2015

GAZ040-SCZ015-016-018-020>022-025-026-212045-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-
436 PM EDT MON APR 20 2015

...TORNADO WATCH 91 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-SCZ027>031-035>038-041-212045-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-
BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
436 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 20, 6:32 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT MON APR 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          7 NNE GILBERT           34.02N 81.36W
04/19/2015                   LEXINGTON          SC   NWS STORM SURVEY

            THE NATIONAL WEATHER SERVICE CONDUCTED A
            STORM SURVEY IN LEXINGTON COUNTY AND FOUND A
            TORNADO TOUCHED DOWN ON THE SOUTH SIDE OF
            LAKE MURRAY AND THEN AGAIN ON THE NORTH
            SHORE NEAR BALENTINE. THE INITIAL TOUCHDOWN
            OCCURRED ALONG ST. JOHN CHURCH ROAD AND
            TURNER CIRCLE WITH THE LAST DAMAGE OBSERVED
            ON SHADOWOOD DRIVE ON THE NORTH SHORE.
            NUMEROUS TREES WERE DOWN ON THE SOUTH SIDE
            OF THE LAKE ALONG WITH MINOR DAMAGE TO HOMES
            AND A FEW TREES WERE DOWN ON A HOME ON THE
            NORTH SIDE. A PONTOON BOAT WAS ALSOVLIFTED
            OUT OF THE WATER AND DEPOSITED SIDEWAYS ON
            THE END OF A DOCK. RESULTS DETERMINED IT WAS
            AN EF1 TORNADO WITH WINDS AROUND 95-100 MPH
            AT THE INITIAL TOUCHDOWN. THE LENGTH OF THE
            PATH WAS ABOUT 9.5 MILES AND 200 YARDS WIDE.
            TORNADO DURATION 13 MINUTES.

&&

SJN
Local storm report, Apr 20, 6:37 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
637 PM EDT MON APR 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TORNADO          4 NNW TRENTON           33.79N 81.86W
04/19/2015                   EDGEFIELD          SC   NWS STORM SURVEY

            THE NATIONAL WEATHER SERVICE CONDUCTED A
            STORM SURVEY IN EDGEFIELD COUNTY AND FOUND A
            TORNADO TOUCHED DOWN APPROXIMATELY 3.5 MILES
            EAST OF EDGEFIELD TO 1.5 MILES SOUTHWEST OF
            JOHNSTON. RESULTS DETERMINED THAT AN EF-0
            TORNADO INTERMITTENTLY TOUCHED DOWN NEAR TWO
            MILE ROAD AND MOVED NORTHEAST TO NEAR BLAND
            BAPTIST ROAD. NO DAMAGE TO STRUCTURES WERE
            OBSERVED...ONLY TREES DOWN. WIND SPEEDS WERE
            ESTIMATED TO BE AROUND 80 MPH AND THE PATH
            WAS ABOUT 3.5 MILES IN LENGTH AND ABOUT 50
            YARDS WIDE. TORNADO DURATION 5 MINUTES.

&&

SJN
Special weather statement, Apr 20, 7:05 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT MON APR 20 2015

SCZ020-202330-
NEWBERRY-
705 PM EDT MON APR 20 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NEWBERRY COUNTY
THROUGH 730 PM EDT...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...12 MILES SOUTHWEST OF WHITMIRE...MOVING EAST AT
35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITMIRE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3453 8162 3448 8155 3445 8154 3450 8148
      3450 8143 3448 8141 3445 8142 3439 8140
      3431 8187 3432 8187 3435 8183 3437 8178
      3444 8174 3447 8170 3453 8165
TIME...MOT...LOC 2305Z 251DEG 32KT 3439 8176

MC/CJR
Special weather statement, Apr 20, 8:01 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT MON APR 20 2015

GAZ040-SCZ018-210030-
LINCOLN-MCCORMICK-
801 PM EDT MON APR 20 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN AND MCCORMICK
COUNTIES THROUGH 830 PM EDT...

AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES SOUTHWEST OF MOUNT CARMEL...MOVING
EAST AT 30 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3399 8260 3397 8258 3402 8259 3404 8257
      3405 8242 3384 8232 3384 8258 3387 8258
      3386 8260 3386 8261 3398 8265
TIME...MOT...LOC 0000Z 268DEG 26KT 3394 8265

AWP
Special weather statement, Apr 20, 9:07 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
907 PM EDT MON APR 20 2015

SCZ018-210130-
MCCORMICK-
907 PM EDT MON APR 20 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCCORMICK COUNTY
THROUGH 930 PM EDT...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...8 MILES NORTHEAST OF MOUNT CARMEL...MOVING EAST
AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3404 8257 3408 8253 3408 8248 3406 8245
      3407 8233 3398 8230 3402 8225 3398 8218
      3399 8215 3399 8205 3396 8204 3398 8206
      3394 8209 3393 8216 3388 8215 3391 8250
      3394 8251 3394 8256 3398 8258
TIME...MOT...LOC 0107Z 277DEG 29KT 3405 8234

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:01 PM EDTSpecial Weather StatementCAEMcCormick29 min
Apr 20, 9:07 PM EDTSpecial Weather StatementCAEMcCormick23 min
Apr 21, 9:07 AM EDTRiver Flood WarningCAEFairfield, Kershaw, Lancaster4 days
Apr 21, 10:37 AM EDTRiver Flood WarningCAEChesterfield, Marlboro60 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.